HEART Score Calculator

Calculate the HEART score for chest pain in the emergency department, combining History, ECG, Age, Risk factors, and Troponin to stratify short-term major adverse cardiac event risk.

❤️ Clinical Score📐 HEART = History + ECG + Age + Risk factors + Troponin🏥 Health
History
ECG
Age (years)
Risk factors
Troponin
Please enter valid values.

Formula & Reference

VariableSymbolFormulaUnits
HEART Score CalculatorHEART = History + ECG + Age + Risk factors + Troponinpoints

Step-by-Step Examples

Example 1
Low Risk Presentation

32-year-old, atypical chest pain, normal ECG, no risk factors, troponin negative.

  • History slightly suspicious → 0
  • ECG normal → 0
  • Age < 45 → 0
  • No risk factors → 0
  • Troponin normal → 0
  • Total = 0
✓ HEART 0 — low risk band
Example 2
Moderate Risk

58-year-old smoker with hypertension, moderately suspicious history, non-specific ECG changes, troponin normal.

  • History moderately suspicious → 1
  • ECG non-specific → 1
  • Age 45–64 → 1
  • 2 risk factors → 1
  • Troponin normal → 0
  • Total = 4
✓ HEART 4 — moderate risk band
Example 3
High Risk

71-year-old with prior MI and diabetes, highly suspicious history, ST depression, troponin 5× upper limit.

  • History highly suspicious → 2
  • Significant ST deviation → 2
  • Age ≥ 65 → 2
  • Known atherosclerotic disease → 2
  • Troponin > 3× → 2
  • Total = 10
✓ HEART 10 — high risk band

Real-World Applications

Common Mistakes to Avoid

⚠️
Applying HEART to non-chest-pain presentations

The score was derived and validated in patients presenting with chest pain. Using it elsewhere produces a number without a validated meaning.

⚠️
Treating a low score as a discharge order

A low HEART score supports, but does not by itself justify, discharge. Ongoing pain, dynamic ECG changes, or clinical concern override the number entirely.

⚠️
Scoring history casually

The History component is the most subjective and most influential element. Inconsistent scoring here is the main source of variability between clinicians.

Frequently Asked Questions

What does HEART stand for?
History, ECG, Age, Risk factors, and Troponin — each scored 0, 1, or 2, giving a total from 0 to 10.
What is a low HEART score?
0 to 3 is conventionally the low-risk band, associated with roughly a 1–2% rate of major adverse cardiac events at six weeks in validation studies.
How is HEART different from TIMI and GRACE?
HEART was designed for undifferentiated chest pain at first presentation; TIMI and GRACE were derived in patients with already-confirmed acute coronary syndromes.
What counts as a cardiac risk factor?
Typically hypertension, hyperlipidaemia, diabetes, obesity, smoking, family history of premature coronary disease, and known atherosclerotic disease.
Can I use this to decide whether to go to hospital?
No. If you are experiencing chest pain, seek emergency medical care immediately — this tool exists for clinician education, not self-triage.

Related Health Calculators